pinkillers

A board to discuss the Multiple Sclerosis modifying drug Rebif

pinkillers

Postby burntsienna » Mon Feb 02, 2009 8:31 am

hi. i'm not really a new member, but i haven't posted for a very long time, and then, not much. i'll try to get around to posting in the introductions thread eventually.

my question is about use of painkillers for flu side effects with rebif. i started on my first inj of treatment this morning. it was only the 8.8 mcg dose, so the side effects haven't been too bad. but i've also been able to relax today and take it easy. i took two paracetamol (acetominafin in the u.s.) about an hour beore the dose and two ibuprofin about 4 hours after. i know that at three injections a week, and a possible link to liver damage both for the rebif and the paracetamol, i can't just keep popping painkillers.

i know the flu effects should reduce with time, and that it's the whole reason for titrating the dose. but i was on avonex a few years ago and i always got the flu aches/pains/fevers really bad, and that was at 30 mcg once a week rather than the aimed for 44 mcg 3 times a week with rebif.

i am also aware that the more you take it, the less side effects you get. i was very unreliable with my avonex IM injecytions, and very little medical support (it was approved much later over here in the UK than in the US and the docs just didn't know or have the systems in place to support home injections then.)

so my question is, is there a standard low dose pain killer that won't hurt my liver if i take it three times a week, from now until indefinately? (other meds i have taken over the years as well have been harmful to my liver as well, and am frequently told my my acupuncturist that my liver is weak. . . )
User avatar
burntsienna
Family Member
 
Posts: 30
Joined: Tue Feb 20, 2007 4:00 pm
Location: wales, UK

Advertisement

Postby paul2008 » Mon Feb 02, 2009 9:57 am

.....................................................................................................................................................................................................................................................................................................................................................
Last edited by paul2008 on Sun Mar 02, 2014 11:02 am, edited 1 time in total.
User avatar
paul2008
Family Member
 
Posts: 31
Joined: Thu Jul 31, 2008 3:00 pm

Postby scoobyjude » Mon Feb 02, 2009 6:23 pm

I have been on Rebif 44 for almost 3 years and I still have the flu like symptoms too. I know this because last year I tried not taking ibuprofen after my shot and couldn't even get out of bed the next morning. I was concerned about taking too many pills because of possible liver damage also so I just try to cut down on taking any at other times. I have to have a pretty bad headache to give in. Hopefully that helps my liver somewhat.
User avatar
scoobyjude
Family Elder
 
Posts: 516
Joined: Sat Feb 18, 2006 4:00 pm
Location: suburb of Chicago, IL USA

Postby catfreak » Mon Feb 02, 2009 7:33 pm

I have been on Rebif 7 months. It took me a long time to get to 44mcg since I had a fever 24/7. That has finally gotten better.

I have been told to take the acetaminafen (Tylenol) as much as I need to without worry since it would take so much more than the normal dose even at 4 times a day everyday to do damage. 2 Dr's have told me this since I too ask just like you.

I don't take ibuprofen due to stomach ulcer in the past.

CF
User avatar
catfreak
Family Elder
 
Posts: 791
Joined: Sun Jun 01, 2008 3:00 pm
Location: Mississippi

Re: painkillers

Postby NHE » Tue Feb 03, 2009 9:15 pm

Hi Catfreak,
I'm not on Rebif but I am on Avonex. For my first IM injection of Avonex I took some Tylenol since that was what was recommended in Biogen's literature. In reaction to that first injection, I had the worst flu symptoms that I can ever recall having. I called my doctor's nurse and told her that I didn't think I could continue with this medication if this was what it was going to be like every time. She suggested that I try ibuprofen instead and that many people have had better results with it for blocking Ifn-B's side effects. The following week I tried the ibuprofen. Although the side effects were still pretty bad, they were much more manageable. I've now been on Avonex for about 8.5 years. I find that I do better if I have the injection early in the day around noon. I take some ibuprofen about 3 to 4 hours after my injection and then I'm just a little tired and run down the next day. These symptoms are usually gone by 24 hours after the injection. When you're first starting out with Ifn-B I would recommend taking some ibuprofen at the time of your injection and then every 4 hours after that as needed. You can minimize it's effects on the stomach if you take it with food, e.g., usually a glass of water and a small snack. Anyways, I hope that that information is helpful for you.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3331
Joined: Sat Nov 20, 2004 4:00 pm

Postby Sandrine » Fri Feb 06, 2009 5:37 am

Hi burntsienna,

do you really need 2 paracetamol and 2 ibuprofen for the 8.8 mcg-injection? Have you tried with less until now?

I'm on Rebif for 2 years now and I unfortunately still need ibuprofen, which caused some trouble with my stomach :roll:

I do my injection in the evening, take the painkillers and go to bed.

For the first two weeks with 8.8 mcg i took 200-400 mg ibuprofen, for the two weeks 22 mcg it was 400 -600 mg ibuprofen.

The first 2 month with 44mcg I had to take 800 mg ibuprofen (+ sometimes in addition 500 mg paracetamol) in the evening and sometimes another 400 mg ibu the next morning. Then I was able to reduce to 400 mg and then to 200mg. With the new Rebif formulation I need 400 mg ibuprofen again.

Interestingly I have more flu-like side effects when i inject in my belly :? Maybe because that fat is metabolic more active?

After two years with Ibuprofen my stomach problems started and i had to take a proton pump inhibitor for some weeks. Now it's better again, but I still worry about peptic ulcer and sh*t like that.

All the best,
Sandrine

P.S. Sorry for my english, hope it makes some sense, I'm in an hurry...
User avatar
Sandrine
Family Member
 
Posts: 51
Joined: Mon Aug 27, 2007 3:00 pm
Location: Germany

Postby burntsienna » Fri Feb 06, 2009 6:53 am

no, i'm mostly fine on the 8.8 mcg, but of course i'm going to be up to 22 then 44 soon, so i'm just preparing. it's not really the amount in one dose that i'm concerned about, i'm sure i can find the correct dose to make the pain stop. my big concern is dosing three times a week and the long term effects of that, like you mentioned the ulcers. to be honest, and i know neither option is a good one, but i'm less concerned about developing an ulcer than i am at developing liver problems, particularly as interferon is hard on the liver to begin with. i'm trying to take as little or nothing pain killer-wise and to get myself gradually used to the aches, but i remember suffering with it on the avonex. has anyone tried any alternative medicines for pain that have helped? i see an acupuncturist once a month anyway, so i'm hoping that will help. i haven't injected in my tum yet, but i'm not looking forward to it. i've had no pain from the injection needles yet, but i would imagine that it would hurt a bit more in the tum. [shudders] and i really don't think i can face using my upper arms, i'm so underweight. all tips and advice welcome. thanks everyone.
User avatar
burntsienna
Family Member
 
Posts: 30
Joined: Tue Feb 20, 2007 4:00 pm
Location: wales, UK


Return to Rebif

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service